North Dakota, 2010

Tornadoes and Hail in North Dakota, August 1, 2010

August 1, 2010 · NWS BIS · 21 events in 6 counties and zones

In the mid afternoon hours of Sunday, August 1st, Severe Thunderstorm Watch number 559 was issued for much of western and north central North Dakota. Later, during early Sunday evening, the watch was expanded to include south central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$337,000
Crop damage
$250,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the mid afternoon hours of Sunday, August 1st, Severe Thunderstorm Watch number 559 was issued for much of western and north central North Dakota. Later, during early Sunday evening, the watch was expanded to include south central North Dakota. A remnant outflow boundary across northeast Montana and northwest North Dakota was the focus for isolated supercells as they tracked east-southeast from northwest North Dakota in the afternoon, into south central North Dakota in the evening. Additional thunderstorm development took place across north central North Dakota, where mid level short wave impulses provided the necessary lift along a surface trough.

Several severe thunderstorm and tornado warnings were issued. Multiple reports of large hail, several reports of severe thunderstorm winds, and two confirmed tornadoes occurred during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 1, 1:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Aug 1, 1:41 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT SUN AUG 1 2010

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
GFS AND ECMWF MODELS CONTINUE TO PORTRAY A BROAD UPPER RIDGE WITH
MULTIPLE LOW AMPLITUDE SHORT WAVES MOVING THROUGH OVER THE
NORTHERN PLAINS. THIS WILL KEEP THE THREAT FOR THUNDERSTORMS IN
TONIGHT WITH A GRADUAL LESSENING OF THE THUNDERSTORM THREAT
MONDAY INTO TUESDAY AS A SURFACE HIGH PRESSURE BUILDS INTO THE
STATE. GRADUALLY THE UPPER AIR PATTERN WILL TRANSITION TO A
NORTHWEST FLOW REGIME BY WEDNESDAY WITH WEAK CYCLONIC FLOW ALOFT
WITH WEAK SURFACE HIGH PRESSURE OVER THE REGION. THIS LEADS TO
SOME UNCERTAINTY IN THE PRECIP FORECAST BY THE END OF THE PERIOD.

OUTFLOW BOUNDARY LEFTOVER FROM SATURDAY NIGHTS CONVECTION LOOKS
LIKE A FOCUS FOR THUNDERSTORMS INITIATION ACROSS EASTERN MONTANA
INTO NORTHWEST NORTH DAKOTA AND ACROSS SOUTHERN CANADA. ABUNDANT
LOW LEVEL MOISTURE AND LOWER CONVECTIVE TEMPERATURES ALSO
PLAYING A ROLE IN GETTING THINGS ORGANIZED THERE SOONER THAN
ELSEWHERE.

WILL MENTION STRONG THUNDERSTORMS ACROSS THE NORTH AND EAST THIS
EVENING AND THEN WILL DROP THE CHANCES TO WIDELY SCATTERED TO
ISOLATED FOR MONDAY AND TUESDAY. TEMPERATURES WILL GENERALLY
MODERATE TO SLIGHTLY COOLER TEMPS BUT ABOUT NORMAL FRO THIS TIME
OF THE YEAR.

.LONG TERM...THURSDAY THROUGH SUNDAY NIGHT...

LONG TERM ECMWF AND GFS ARE IN BETTER AGREEMENT TODAY REGARDING
LARGE SCALE FEATURES FOR THE LONG TERM FORECAST. AT UPPER
LEVELS...THE LARGE HUDSON BAY LOW BEGINS A SLOW PROGRESSION EASTWARD
AND THE WEST COAST TROUGH PROGRESSES EASTWARD ACROSS THE ROCKIES AND
TOWARDS THE NORTHERN PLAINS.

THE AFOREMENTIONED UPPER LEVEL HUDSON BAY LOW WITH A WEST COAST
TROUGH WILL KEEP A SHORTWAVE RIDGE OVER THE WESTERN/NORTHERN PLAINS
THURSDAY THROUGH FRIDAY. HAVE KEPT ONLY SLIGHT CHANCE OF
PRECIPITATION OVER THE FAR WEST THIS TIME PERIOD.

BY FRIDAY NIGHT THE WEST COAST TROUGH IS MOVING ACROSS THE ROCKIES
AND BRINGING SOUTHWEST FLOW ALOFT TO THE NORTHERN PLAINS...ALLOWING
SHORTWAVES IN THE FLOW TO MOVE ACROSS THE AREA. A SURFACE LOW/TROUGH
DEVELOPS IN THE LEE OF THE ROCKIES AND SLOWLY MOVES EASTWARD ACROSS
THE WESTERN PLAINS. THIS WILL BRING A CHANCE OF THUNDERSTORMS TO THE
REGION FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH MORE UNCERTAINTY
IN THE FLOW PATTERN SUNDAY. THUS HAVE A CHANCE OF THUNDERSTORMS
FRIDAY NIGHT THROUGH SATURDAY NIGHT.

REGARDING TEMPERATURES...HIGHS MAINLY IN THE 80S WITH LOWS MAINLY 55
TO 60.

&&

.AVIATION...

MAIN SURFACE FEATURES ARE THE LOW IN NORTH CENTRAL SOUTH DAKOTA WITH
A TROUGH EXTENDING NORTHEAST ACROSS SOUTHEASTERN NORTH DAKOTA. THIS
FEATURE WILL BE A FOCUS OF THUNDERSTORMS TO DEVELOP THIS AFTERNOON
AND EVENING. KJMS MAY BE AFFECTED BY CONVECTION JUST NORTH OF THIS
BORDER.

UPPER LEVEL SHORTWAVES MOVING WEST TO EAST ACROSS NORTHERN
NORTH DAKOTA AND SOUTH CENTRAL CANADA WILL LIKELY BE ASSOCIATED WITH
SCATTERED THUNDERSTORMS ACROSS NORTHERN TAF SITES OF KISN AND KMOT.

OTHERWISE A CHANCE OF SCATTERED THUNDERSTORMS FOR ALL TAF SITES.
CONFIDENCE LOW ON TIMING AND PLACEMENT OF SCATTERED CONVECTION.
MAINLY VFR CONDITIONS WITH A CHANCE OF THUNDERSTORMS ALL PERIOD
THROUGH MONDAY MORNING. MAY SEE PATCHY FOG OVERNIGHT GIVEN RECENT
(AND FUTURE) HEAVY RAINS. NOT IN CURRENT SET OF TAFS BUT LOOK FOR
UPDATES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...ABELING
LONG TERM/AVIATION...VINING
Hazardous weather outlook, Aug 1, 4:05 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
505 AM CDT SUN AUG 1 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-021015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
505 AM CDT SUN AUG 1 2010 /405 AM MDT SUN AUG 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

LOW PRESSURE OVER NORTHWESTERN SOUTH DAKOTA WILL SLOWLY MOVE EAST
TODAY INTO TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP TODAY INTO TONIGHT IN RESPONSE TO THIS LOW PRESSURE.
SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS...AND HEAVY RAINFALL THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY
THROUGH SATURDAY OVER PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA.
WE WILL BECOME MORE SPECIFIC WITH ANY SEVERE WEATHER POTENTIAL AS WE
GET CLOSER TO ANY SUCH EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO TONIGHT AS
SEVERE THUNDERSTORMS DEVELOP. PLEASE REPORT ANY SEVERE WEATHER TO
THE NATIONAL WEATHER SERVICE OR LOCAL LAW ENFORCEMENT.

KS

The radar

The Glasgow radar (KGGW), 203 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 5 thunderstorm wind, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Williams

When
August 1, 3:00 PM CST to 3:15 PM CST
Where
Williams County, 7.11 mi NNW of Trenton
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
48.170, -103.886

Hail, Williams

When
August 1, 3:02 PM CST to 3:13 PM CST
Where
Williams County, 11.21 mi N of Trenton
Measured
1 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
48.230, -103.890

The large hail resulted in broken windows on a home.

Hail, Williams

When
August 1, 3:20 PM CST to 3:28 PM CST
Where
Williams County, 0.46 mi W of Williston
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.150, -103.630

Hail, Williams

When
August 1, 3:30 PM CST to 3:32 PM CST
Where
Williams County, 4.91 mi SE of Williston
Measured
1.75 in hail
Property damage
$35,000
Reported by
SHAVE Project
Coordinates
48.101, -103.543

Damage was sustained to vehicles and siding on a home.

Hail, Williams

When
August 1, 3:30 PM CST to 3:45 PM CST
Where
Williams County, 7.45 mi SE of Williston
Measured
1.5 in hail
Property damage
$35,000
Reported by
SHAVE Project
Coordinates
48.075, -103.504

Hail, Williams

When
August 1, 3:30 PM CST to 3:40 PM CST
Where
Williams County, 7.94 mi SE of Williston
Measured
1.75 in hail
Property damage
$40,000
Reported by
SHAVE Project
Coordinates
48.059, -103.515

Windows were broken on the north side of a home, and car windshields were broken out.

Hail, Williams

When
August 1, 3:30 PM CST to 3:40 PM CST
Where
Williams County, 9.08 mi ESE of Williston
Measured
1.75 in hail
Property damage
$12,000
Reported by
SHAVE Project
Coordinates
48.086, -103.448

A camper and truck were dented.

Thunderstorm Wind, McKenzie

When
August 1, 3:02 PM MST to 3:09 PM MST
Where
McKenzie County, 11.05 mi N of Watford City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.960, -103.280

Estimated winds of 60 mph were reported.

Hail, McKenzie

When
August 1, 3:15 PM MST to 3:21 PM MST
Where
McKenzie County, 0.46 mi E of Keene
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.930, -102.940

Funnel Cloud, McKenzie

When
August 1, 3:43 PM MST to 3:48 PM MST
Where
McKenzie County, 1.38 mi N of Mandaree
Reported by
Trained Spotter
Coordinates
47.740, -102.680

Several funnel clouds appeared underneath a rotating wall cloud. The funnel clouds did not reach the surface.

Hail, Rolette

When
August 1, 6:15 PM CST to 6:22 PM CST
Where
Rolette County, 0.83 mi SSW of Dunseith
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
48.810, -100.060

Hail, Oliver

When
August 1, 7:28 PM CST to 7:38 PM CST
Where
Oliver County, 13 mi WSW of Hannover
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.040, -101.680

Hail, Morton

When
August 1, 7:45 PM CST to 7:53 PM CST
Where
Morton County, 3.64 mi NW of New Salem
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.890, -101.470

Thunderstorm Wind, Morton

When
August 1, 7:46 PM CST to 7:53 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.850, -101.410

Estimated winds of 60 mph were reported.

Thunderstorm Wind, Morton

When
August 1, 7:48 PM CST to 7:57 PM CST
Where
Morton County, 4.78 mi NW of New Salem
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.900, -101.490

Estimated winds of 60 mph were reported.

Thunderstorm Wind, Morton

When
August 1, 8:00 PM CST to 8:10 PM CST
Where
Morton County, 0.47 mi E of New Salem
Measured
70 kt (81 mph) estimated gust
Property damage
$150,000
Crop damage
$250,000
Reported by
Law Enforcement
Coordinates
46.850, -101.410

Large hail accompanied the strong thunderstorm winds. The wind driven hail and strong winds resulted in widespread damage in the town of New Salem. Several trees were uprooted, and hail damage was sustained to homes and vehicles.

Hail, Morton

When
August 1, 8:00 PM CST to 8:10 PM CST
Where
Morton County, New Salem
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.850, -101.420

Funnel Cloud, Morton

When
August 1, 8:10 PM CST to 8:14 PM CST
Where
Morton County, 2.8 mi S of Judson
Reported by
Trained Spotter
Coordinates
46.790, -101.260

A brief funnel cloud was reported from a trained spotter traveling on Interstate 94 west of Mandan.

Thunderstorm Wind, Morton

When
August 1, 8:13 PM CST to 8:21 PM CST
Where
Morton County, 3.64 mi NE of Sweet Briar
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.870, -101.130

Estimated winds of 60 mph were reported.

Tornado, Mercer

When
August 1, 8:16 PM CST to 8:21 PM CST
Where
Mercer County, 16.06 mi S of Beulah to 16.91 mi S of Beulah
Rating
EF0
Path length
1.65 mi
Path width
40 yd
Property damage
$50,000
Reported by
Newspaper
Coordinates
47.040, -101.830

A tornado touched down in Mercer County and impacted a farmstead. A large cottonwood tree was uprooted and two grain bins were destroyed. The damage corresponded to a middle EF0 on the Enhanced Fujita Tornado Scale. From that it was determined that wind speeds were around 75 mph.

Tornado, Rolette

When
August 1, 8:45 PM CST to 9:01 PM CST
Where
Rolette County, 2.76 mi N of Rolette to 6.04 mi ENE of Rolette
Rating
EF0
Path length
5.79 mi
Path width
30 yd
Reported by
Law Enforcement
Coordinates
48.710, -99.830

This tornado occurred in the open country. No structures were impacted, so no damage was done. The Rolla Fire Department was also reporting this tornado to the National Weather Service in real time.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249261, 249243, 249246, 249262, 249263, 249264, 249265, 249248, 249245, 249249, 249250, 249251, 249252, 249253, 249255, 249256, 249257, 249258, 249259, 249260, 249267.